Saturday, January 9, 2016

Abdominal Surgery

I suppose the title of this should be “Surgery for someone with artificial heart valves who is taking the blood-thinner warfarin,” but that is a little long, even though it is more accurate.  As you read this, remember that I am a patient, not a doctor.  This is my experience, as best I can explain, and may not be the same as others in a similar situation might experience.

A few months ago I was diagnosed with endometriosis, a fairly common affliction of younger women best described in this article: https://jeanhailes.org.au/health-a-z/endometriosis/symptoms-causes

Although the affliction is common and the surgery to remove the cysts is fairly simple and routine, it became more complicated due to my artificial heart valves and the warfarin all artificial heart valve recipients must take to thin the blood to prevent clots forming on the valves.

Warfarin patients must be weaned off the warfarin for several days prior to surgery to prevent excessive bleeding.  So I took my last warfarin Saturday evening and entered the hospital Tuesday (Dec. 01 2015)  morning to prepare for surgery on Friday (Dec 04, 2015).  Tuesday, Wednesday, and Thursday I was given an injectable blood-thinner which has a more predictable half-life and is more easily controlled than warfarin.  About 24-hours after surgery, the blood thinners were restarted.

The other complication, also due to artificial valves, is the risk of bacterial infection as such infections can settle in the area of the artificial valve with life-threatening results.  To deal with this, a powerful antibiotic was started through an IV drip Thursday, the day before the surgery, and was continued for seven days.  So, even though I was up and moving around Tuesday, I had to stay in the hospital another few days.

Besides the antibiotic, the doctors wanted close post-op monitoring so I had a day or so in the ICU right after the surgery.

The actual surgery required a team of doctors:  The ob-gyn doctor/surgeon, her assistant, a stand-by surgeon in case it became required to remove the whole ovary and the appendix, the cardiologist, and, of course, the anesthesiologist, who determined general anesthesia was required instead of the customary spinal  as a spinal has risks specific to anyone taking a blood-thinner.

Everything worked out OK; I am up and around with a new scar  (I’m proud of my scars!  They show that I’m tough – and also that I am lucky.  Not so many years ago, open-heart surgery was not available and Marfan’s Syndrome was not well-understood.)  But there are some lessons to be learned.

One is that, for the Marfan patient, everything is more complicated and you just have to accept it and deal with it.  (One of the ways I deal with it is by publishing this blog; one of the ways YOU are dealing with it is by READING this blog!)

Another lesson is that everything is more expensive:  your daily meds, routine visits to the cardiologist, prescription eyewear, and, as this story details, hospitalizations, especially those as a result of surgery.

If you have Marfan’s, it would be very easy to become despondent and discouraged – please do not.  Many have tried to explain why God allows bad things to happen to good people – I won’t try.  But I will say that I believe God has both me and you here on Earth for a purpose.  I will embrace the life God gives me, live according to how I believe He wants, and wait for His plans to unfold.

If you ever want to talk, call me.


Precy

No comments:

Post a Comment